Approach to hypersensitivity syndromes associated with antiretroviral agents
Phillips, E.J. (2000) Approach to hypersensitivity syndromes associated with antiretroviral agents. The PRN Notebook, 5 (4). pp. 14-17.
*Subscription may be required
Adverse drug reactions (ADRs) represent a major health problem. They are ranked as the fourth most common cause of death after heart disease, cancer, and stroke and claim more than 100,000 lives in the United States each year. This is of particular concern in the setting of HIV, in which potent-and often toxic-antiretroviral therapy remains the best option for the vast majority of people living with the virus.
Like the pathogenesis and etiology of HIV, the mechanisms by which ADRs occur are complex and not entirely understood. One cluster of side effects in particular, hypersensitivity syndromes, is, perhaps, one of the most perplexing and unique of them all. Rightly, these reactions have become a common fear among clinicians, despite their occurence in only a small percentage of HIV-positive patients receiving antiretroviral therapy.
To help make sense of these hypersensitivity syndromes in the context of HIV/AIDS treatment, Dr Elizabeth Phillips provided a detailed review of what is known about this particular ADR and offered guidance for its recognition and management.
|Publisher:||Physicians' Research Network|
|Copyright:||2000 Physicians' Research Network|
|Item Control Page|